Antibiotics to Avoid Like the Plague Due to FDA's Oversight Failure
July 18, 2009
Spread the Word to
Friends And Family
By Sharing this Article!
Email this article to a friend
Excerpt from an open letter to Congressman Holt from Jay S. Cohen, M.D. about severe, disabling reactions linked to Cipro, Levaquin, and other fluoroquinolone antibiotics:
Dear Congressman Holt,
Thank you for taking the time to speak with people concerned about, or injured from, reactions associated with fluoroquinolone antibiotics (e.g. Levaquin, Cipro, Floxin, Tequin). I am the author of a study about severe, long-term fluoroquinolone reactions published in the December 2001 issue of the Annals of Pharmacotherapy.
These severe reactions are occurring in patients who are usually healthy, active, and young. Most often, the antibiotics are prescribed for mild infections such as sinusitis, urinary or prostate infections. Most reactions occur very quickly, sometimes with just a few doses of the fluoroquinolone antibiotic. Reactions are acute, severe, frightening, and often disabling.
Since the publication of my article with its 45 cases two and a half years ago, I have received e-mails from more than 100 people seeking help for their reactions. In most cases, their doctors have dismissed their complaints or outright denied that the reactions could occur with fluoroquinolones.
Yet extensive medical workups do not find any other cause. Worse, there are no known effective treatments. Thus, these people suffer pain and disability for weeks, months, and years.
I hope you will look seriously at this problem and respond accordingly. These people need your help. This is a largely preventable problem.
Jay S. Cohen, M.D.
Departments of Family and Preventive Medicine and of Psychiatry
University of California, San Diego